New Jersey, 2011

Heavy Snow in New Jersey, January 26 to 27, 2011

January 26 to 27, 2011 · NWS OKX · 9 events in 9 counties and zones

A period of moderate to heavy snow overspread the region Wednesday morning into Wednesday afternoon on January 26th in response to a subtropical moisture feed ahead of a Mid Atlantic low pressure system. This bout of snow produced 2 to 5 inches across the region.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A period of moderate to heavy snow overspread the region Wednesday morning into Wednesday afternoon on January 26th in response to a subtropical moisture feed ahead of a Mid Atlantic low pressure system. This bout of snow produced 2 to 5 inches across the region. The snow tapered to a light wintry mix late Wednesday afternoon into early evening, before a second heavier round of precipitation with convection worked into the region Wednesday evening. This was in response to a strong upper level disturbance working towards the region and rapidly intensifying coastal low pressure southeast of the region throwing moisture back over the area. A very heavy snow band developed over Northeast New Jersey Wednesday evening that gradually moved northeast late Wednesday night. This band was responsible for snowfall rates of 3 to 4 inches per hour over a 4 to 6 hr period that raised snow totals to 15-20 inches across most of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 26, 7:49 AM EST, 11 minutes earlier.

Area forecast discussion, Jan 26, 7:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
749 AM EST WED JAN 26 2011

.SYNOPSIS...
WEAKENING HIGH PRESSURE OVER NEW ENGLAND WILL RETREAT TO THE
NORTHEAST TODAY AS LOW PRESSURE TRACKS FROM THE CAROLINA COAST TO
THE MID ATLANTIC COAST. THIS LOW WILL INTENSIFY THIS AFTERNOON AND
TONIGHT AS IT CONTINUES MOVING NORTHEAST...PASSING EAST OF CAPE COD
ON TONIGHT AND INTO THE NORTHERN ATLANTIC ON THURSDAY. HIGH PRESSURE
BUILDS IN FOR FRIDAY FOLLOWED BY A WEAK ALBERTA CLIPPER PASSING BY
ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
QUICK UPDATE TO GRIDS TO ACCOUNT FOR PRECIP MOVING INTO THE
SOUTHERN PORTIONS OF THE CWA MORE QUICKLY THAN EARLIER
ANTICIPATED. STILL SOME DRY AIR AT APPROX 4KFT-8KFT TO
OVERCOME...BUT BASED ON RADAR TRENDS AND HRRR REFLECTIVITY
GUIDANCE...HAVE PUT IN LIKELY POPS FOR THE SOUTHERN ZONES THIS
MORNING. LATEST ACARS SOUNDINGS IMPLY SOME EVAPORATIVE COOLING IN
THE PAST HOUR AS THIS DRY LAYER ERODES...SO WE'LL LIKELY CONTINUE
TO LACK A WARM NOSE ALOFT. ADDITIONALLY...LAPS ANALYSIS OF FREEZING
LEVEL HEIGHTS CURRENTLY SUPPORT SNOW...AND THE EXPECTATION IS THAT
THIS SHOULD REMAIN THE CASE FOR AT LEAST THE NEXT FEW HOURS.
PRECIP TYPE THROUGH LATE MORNING THEREFORE MOST LIKELY TO BE SNOW.
ANY MIXING THEREFORE RESERVED MAINLY FOR THE AFTERNOON HOURS.

NEAR TERM HOURLY TEMPS/DEWPOINTS WERE ADJUSTED AS WELL AS PER
LATEST TRENDS.

SOUTHERN STREAM UPPER TROUGH OVER THE GULF COAST STATES WILL
BECOME NEGATIVELY TILTED THIS MORNING AS IT APPROACHES THE SOUTHEAST
COAST. AT THE SFC...LOW PRES OFF THE SE COAST WILL TRACK TO THE MID
ATLANTIC COAST.

WILL BE CONVERTING WINTER STORM WATCHES TO WINTER WEATHER
ADVISORIES IN ORANGE AND PUTNAM COUNTIES...AND WINTER STORM
WARNINGS ELSEWHERE. SEE SHORT TERM SECTION FOR FURTHER DETAILS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE UPPER TROUGH/LOW MOVES OFF THE MID ATLANTIC COAST TONIGHT AND
PHASES WITH THE NORTHERN STREAM.

00Z NAM IS THE EASTERNMOST SOLN AND AS SUCH CAME IN VERY DRY. IT HAS
NOT HAD VERY GOOD CONTINUITY THE LAST FEW DAYS...AND BEEN
DISREGARDED.

QPF...WOULD EXPECT LIGHTER AMOUNTS ACROSS NW ZONES WITH THE TRACK
OF THE STORM CLOSE TO THE 40N 70W BENCHMARK...AND THIS IS DEPICTED
WELL IN THE MODELS...GENERALLY BETWEEN 1/10 AND 1/2 INCH OF
LIQUID HERE. THE 1/2 TO 3/4 INCH LIQUID SWATH IS STILL
UNCERTAIN...THEREFORE THERE IS HIGH BUST POTENTIAL ON WARNINGS
BASED ON THIS AND THE FACT THAT MOST OF THE AREA IS EXPECTED TO
SEE BETWEEN 4 AND 7 INCHES OF SNOW. OF COURSE BANDING WILL COME
INTO PLAY AND MAY BE TOO CONSERVATIVE WITH TOTAL SNOWFALL TOTALS.
MODELS STILL INDICATING A COLD SOLN...AND THERE COULD BE LESS
SLEET MIXING IN THAN WHAT IS FORECAST. THIS WOULD CAUSE TOTALS TO
BE AN INCH OR 2 HIGHER ACROSS LI...NYC AND PORTIONS OF NE NJ. IF
SLEET WAS TO MIX IN IT WOULD BE BETWEEN 18Z AND 00Z.

CONNECTICUT WILL LIKELY SEE THE HIGHEST TOTALS...AS THEY WILL BE
IN THE AXIS OF HEAVIEST QPF AND ALL SNOW...HAVE 6 TO 8 INCHES
FORECASTED HERE...BUT THIS COULD BE A BIT CONSERVATIVE. TEMPS WILL
BE NEAR FREEZING TODAY WHICH WILL KEEP RATIOS AT 10 TO 1...BUT AS
TEMPS DROP THIS EVENING WHEN THE HEAVIEST PRECIP IS EXPECTED
RATIOS WILL INCREASE TO 12-15 TO 1.

HAVE A HARD TIME PUTTING MUCH CREDENCE IN THE SPC WRF SINCE IT IS
BASED OFF THE 00Z NAM WHICH WAS DISCOUNTED...BUT THE 06Z
NAM HAS COME INTO BETTER ALIGNMENT WITH THE REMAINING MODEL
GUIDANCE.

STRONGEST LIFT AND HEAVIEST PRECIP IS EXPECTED TO BE BETWEEN 00Z
AND 06Z (GIVE OR TAKE AN HOUR OR TWO) WITH MODERATE TO HEAVY SNOW
WITH SNOWFALL RATES OF 1-2 INCHES PER HOUR.

WINDS...NORTHEAST WINDS WILL INCREASE THIS MORNING TO 10 TO 20 MPH
BECOME N 15 TO 25 WITH GUSTS UP TO 35 MPH TONIGHT AND THEN START
TO DIMINISH ON THU AS THE STORM PULLS AWAY. HIGHEST WINDS WILL BE
ON LONG ISLAND AND SOUTHEAST CT...BUT STILL APPEAR TO FALL JUST
SHORT OF ADVISORY LEVELS.

SNOW QUICKLY COMES TO AN END FROM WEST TO EAST THURSDAY
MORNING...WITH CLEARING SKIES AND BRISK NW FLOW. HIGH PRESSURE
BRIEFLY BUILDS IN FROM THE WEST THURSDAY NIGHT.

FOLLOWED A MAV/MET BLEND WITH MORE WEIGHT ON THE COOLER MAVS FOR
TEMPERATURES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE DOMINATES BRIEFLY FRIDAY AND FRIDAY NIGHT WITH TEMPS
GENERALLY AVERAGING A COUPLE OF DEGREES SHY OF NORMAL. THEN...BOTH
GFS AND ECMWF SWEEP A FAST-MOVING CLIPPER LOW THROUGH THE REGION
LATE SATURDAY AND SATURDAY NIGHT WHICH MAY KICK OFF A QUICK ROUND OF
SNOW AREA-WIDE. SUNDAY AND MOST OF MONDAY LOOK DRY WITH TEMPS RUNNING
A FEW DEGREES BELOW AVERAGE.

AFTER THAT...MODELS BEGIN TO DIVERGE WIDELY. GFS BRINGS A WEAKENING
CLIPPER SYSTEM THROUGH THE AREA LATE MONDAY FOLLOWED BY HIGH
PRESSURE AND A REINFORCING SHOT OF COLD AIR ON TUESDAY. THE PAST
COUPLE OF ECMWF RUNS...BY CONTRAST...PUSH A WARM FRONT THROUGH
REGION ON TUESDAY AHEAD OF A SYSTEM LIFTING OUT OF THE OHIO VALLEY.
LEANED TOWARD THIS WARMER SCENARIO PER HPC...WITH SLIGHT CHANCE POPS
IN THE GRIDS FOR NOW.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
DEEPENING LOW PRESSURE ALONG THE CAROLINA COAST WILL TRACK NE
TODAY...PASSING TO THE SE OF THE TERMINALS LATE TONIGHT. IT NOW
APPEARS THAT THE TRACK OF THIS LOW WILL BE FAR ENOUGH TO THE SOUTH
FOR A PREDOMINANTLY SNOW EVENT. THERE MAY THOUGH BE A PERIOD THIS
AFTERNOON WHEN THE PCPN IS LIGHT ENOUGH FOR A MIX OF SNOW AND ICE
PELLETS AT THE COASTAL TERMINALS. THE PCPN IS LIKELY TO GO OVER TO
ALL SNOW TOWARD EVENING AS THE LOW DEEPENS AND THE INTENSITY OF
THE PCPN INCREASES.

PREVAILING CIGS WILL LOWER TO MVFR BY MID MORNING WITH THE ONSET OF
LIGHT SNOW...THEN IFR CONDITIONS BY MID TO LATE AFTERNOON WITH
THE STEADIER SNOW. A PERIOD OF MODERATE TO HEAVY SNOW IS LIKELY
FROM 23Z TO 08Z...PLUS OR MINUS A COUPLE OF HOURS AS THE PCPN
WORKS SW TO NE. DURING THIS TIME...VSBYS LIKELY TO FALL OFF TO
LIFR/VLIFR FOR SEVERAL HOURS WITH ONE TO TWO INCH AN HOUR SNOWFALL
RATES. THE TRACK AND EVOLUTION OF THE LOW WILL DICTATE WHERE THE
HEAVIEST SNOW BAND SETS UP.

A LIGHT NE FLOW THIS MORNING QUICKLY RAMPS UP BY AFT WITH GUSTS OF
20 TO 25 KT AT THE COASTAL TERMINALS...LESSER TO THE NW. GUSTS OF
25 TO 30 KT POSSIBLE BY 00Z WITH THE HEAVIEST SNOW.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: TIMING OF PCPN AND WIND GUSTS COULD BE
DELAYED BY A COUPLE OF HOURS. LEANING TOWARD PREDOMINANTLY SNOW IN
THE AFTERNOON WITH A BRIEF PERIOD OF ICE PELLETS.

KJFK FCSTER COMMENTS: TIMING OF PCPN AND WIND GUSTS COULD BE
DELAYED BY A COUPLE OF HOURS. LEANING TOWARD PREDOMINANTLY SNOW IN
THE AFTERNOON WITH A BRIEF PERIOD OF ICE PELLETS.

KLGA FCSTER COMMENTS: TIMING OF PCPN AND WIND GUSTS COULD BE DELAYED
BY A COUPLE OF HOURS. LEANING TOWARD PREDOMINANTLY SNOW IN THE
AFTERNOON WITH A BRIEF PERIOD OF ICE PELLETS.

KTEB FCSTER COMMENTS: TIMING OF PCPN AND WIND GUSTS COULD BE
DELAYED BY A COUPLE OF HOURS. LEANING TOWARD PREDOMINANTLY SNOW IN
THE AFTERNOON WITH A BRIEF PERIOD OF ICE PELLETS.

KHPN FCSTER COMMENTS: TIMING OF PCPN AND WIND GUSTS COULD BE
DELAYED BY A COUPLE OF HOURS.

KISP FCSTER COMMENTS: TIMING OF PCPN AND WIND GUSTS COULD BE
DELAYED BY A COUPLE OF HOURS. DEPENDING UPON THE MAGNITUDE OF
WARMING ALOFT...SLEET MAY PERSIST FOR A LONGER PERIOD OF
TIME.

OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
THU...VFR WITH DIMINISHING NW WINDS.
FRI...VFR.
SAT...WEAK LOW PRES BRINGS A BAND OF SNOW.
SUN...VFR WITH NW FLOW.

&&

.MARINE...
WINDS PICK UP THROUGH THE DAY TODAY...MORE NOTICEABLY THIS AFTERNOON
INTO TONIGHT. WILL KEEP GALE WARNINGS AS THEY ARE FOR TONIGHT. FOR
THE OCEAN ZONES...SCA CONDITIONS EXPECTED TO BE REACHED BY EARLY
THIS AFTERNOON...SO WILL ADD SCA FOR THIS TIME PERIOD.
OTHERWISE...SCA EXPECTED FOR THE HARBOR/SOUTH SHORE BAYS/WESTERN
SOUND FOR TONIGHT. SCA MAY BE REQUIRED INTO THURSDAY MORNING FOR
THESE ZONES...BUT WILL BE MORE LIKELY REQUIRED FOR THE OCEAN ZONES
MAINLY DUE TO HIGH SEAS. FOLLOWED ALONG THE LINES OF WAVEWATCH FOR
OCEAN SEAS...BUT ADDED A FOOT DURING THE LATE EVENING/OVERNIGHT
HOURS TONIGHT.

SUB-SCA CONDITIONS OTHERWISE RETURNS THURSDAY NIGHT AS COASTAL STORM
MOVES FARTHER AWAY. RELATIVELY TRANQUIL CONDITIONS THEN EXPECTED
THROUGH SATURDAY. NEXT CHANCE OF SCA ARRIVES ON SATURDAY AS LOW
PRESSURE MOVES THROUGH THE REGION AND DEEPENS OFFSHORE...PROBABLY
PRODUCING A GUSTY NW FLOW IN ITS WAKE.

&&

.HYDROLOGY...
GENERALLY LOOKING AT AN AVERAGE OF 1/4 TO 1/2 BASIN AVERAGE LIQUID
QPF ACROSS NW ZONES AND BETWEEN 1/2 AND 1 INCH ELSEWHERE. ISOLATED
AMOUNTS OF UP TO 1 1/4 INCHES IS POSSIBLE ON THE FORKS OF LONG
ISLAND AND SE CT. SINCE P-TYPE IS EXPECTED TO BE MOSTLY IN THE
FROZEN FORM...NO HYDRO ISSUES ARE EXPECTED.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES OF 2 TO 2 1/2 FT ABOVE NORMAL ARE NEEDED FOR MINOR
COASTAL FLOODING...AND TIDAL DEPARTURES OF 2 3/4 TO 3 1/2 FT NEEDED
FOR MODERATE COASTAL FLOODING DURING THE LATE NIGHT HIGH TIDE CYCLE
TONIGHT. GUIDANCE SUGGESTS THE POSSIBILITY OF MINOR COASTAL
FLOODING...MAINLY ACROSS LONG ISLAND SOUND DURING THIS TIDE CYCLE.
THINKING IS THAT ANY TIDAL PILING THAT CAN OCCUR BEFOREHAND WILL BE
COUNTERACTED WITH A NORTHERLY FLOW FOR THE FEW HOURS LEADING UP TO
THE HIGH TIDE...AND MINOR COASTAL FLOODING BENCHMARKS CAN BE REACHED
IN A FEW SPOTS. WILL THEREFORE ISSUE A COASTAL FLOOD STATEMENT FOR
ALL COASTAL ZONES...AND ALLOW THE DAY SHIFT TO READJUST AS
NECESSARY. LOW END THREAT FOR ANY MODERATE FLOODING AT THIS TIME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR CTZ005>012.
NY...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR NYZ069>075-
     078>081-176>179.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR NYZ067-068.
NJ...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR NJZ002-004-
     006-103>108.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 7 AM EST
     THURSDAY FOR ANZ335-338-345.
     GALE WARNING FROM 6 PM THIS EVENING TO 7 AM EST THURSDAY FOR
     ANZ330-340-350-353-355.
     SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 PM EST THIS EVENING
     FOR ANZ350-353-355.

&&
Hazardous weather outlook, Jan 26, 5:38 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
538 AM EST WED JAN 26 2011

NYZ078-079-081-177-271100-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN NASSAU-
538 AM EST WED JAN 26 2011

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

IN ADDITION...COASTAL BEACH EROSION REMAINS A CONCERN. PLEASE
REFER TO THE COASTAL FLOOD STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ069>075-080-176-178-179-271100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-
NORTHERN QUEENS-SOUTHERN QUEENS-SOUTHERN NASSAU-
538 AM EST WED JAN 26 2011

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ067-068-271100-
ORANGE-PUTNAM-
538 AM EST WED JAN 26 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-345-271100-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
538 AM EST WED JAN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-350-353-355-271100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
538 AM EST WED JAN 26 2011

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Western Union

When
January 26, 8:00 AM EST to January 27, 4:00 AM EST
Where
Western Union forecast zone
Reported by
Official NWS Observations
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Union

When
January 26, 8:00 AM EST to January 27, 4:00 AM EST
Where
Eastern Union forecast zone
Reported by
Official NWS Observations
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Heavy Snow, Hudson

When
January 26, 8:00 AM EST to January 27, 4:30 AM EST
Where
Hudson forecast zone
Reported by
Official NWS Observations
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

Heavy Snow, Western Essex

When
January 26, 8:30 AM EST to January 27, 4:00 AM EST
Where
Western Essex forecast zone
Reported by
Official NWS Observations
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Essex

When
January 26, 8:30 AM EST to January 27, 4:00 AM EST
Where
Eastern Essex forecast zone
Reported by
Official NWS Observations
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Passaic

When
January 26, 9:00 AM EST to January 27, 4:00 AM EST
Where
Eastern Passaic forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Heavy Snow, Western Bergen

When
January 26, 9:00 AM EST to January 27, 4:00 AM EST
Where
Western Bergen forecast zone
Reported by
Official NWS Observations
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Bergen

When
January 26, 9:00 AM EST to January 27, 4:30 AM EST
Where
Eastern Bergen forecast zone
Reported by
Official NWS Observations
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Heavy Snow, Western Passaic

When
January 26, 9:30 AM EST to January 27, 3:30 AM EST
Where
Western Passaic forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281122, 281123, 281125, 281120, 281121, 281116, 281117, 281119, 281115.